Nebraska, 2024Strong Wind in Nebraska, December 4, 2024
December 4, 2024 · NWS FSD · 1 event in 1 county or zone
Behind a strong cold front, deep-layer mixing created daytime winds which were sustained from 30 to 40 mph, with gusts as high as 50 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a strong cold front, deep-layer mixing created daytime winds which were sustained from 30 to 40 mph, with gusts as high as 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 4, 5:26 AM CST, 6 hours 34 minutes earlier. Its key messages:
- Colder and windy today with northwest wind gusts of 40 to 50 mph. Temperatures fall through the day.
- Isolated precipitation is possible this morning which may fall as light snow or light drizzle/freezing drizzle - greatest risk for southwestern Minnesota. Minor impacts expected with brief reductions in visibility possibly below a mile. New snowfall amounts less than half an inch.
- Sub-zero wind chills return this afternoon, continuing through Thursday morning.
- Much milder temperatures Friday through Sunday.
- Cooler with low confidence precipitation chances for early next week.
Area forecast discussion, Dec 4, 5:26 AM CST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
526 AM CST Wed Dec 4 2024
.KEY MESSAGES...
- Colder and windy today with northwest wind gusts of 40 to 50
mph. Temperatures fall through the day.
- Isolated precipitation is possible this morning which may fall
as light snow or light drizzle/freezing drizzle - greatest
risk for southwestern Minnesota. Minor impacts expected with
brief reductions in visibility possibly below a mile. New
snowfall amounts less than half an inch.
- Sub-zero wind chills return this afternoon, continuing through
Thursday morning.
- Much milder temperatures Friday through Sunday.
- Cooler with low confidence precipitation chances for early
next week.
&&
.DISCUSSION...
Issued at 333 AM CST Wed Dec 4 2024
CURRENTS THROUGH TODAY: A bit of a challenge in the short term
forecast this morning, with temperatures remaining steady, if not
warming, for some locations through the early overnight hours.
Guidance has not been handling these trends well with 3 AM CST/9z
temps in the upper 20s to upper 30s. Stratus continues to push its
way to the south ahead of a cold front, and am watching winds
increase with gusts already to 30 mph. Just ahead of and with the
frontal passage, there is a very narrow window for freezing
drizzle/flurries/light snow this morning. We have just enough
instability and and saturation for an hour or two of light
precipitation, with the lack of saturation in the DGZ leading to the
uncertainty between drizzle and snow. Greatest precip chances are in
southwestern MN. With surface temperatures possibly above freezing,
we could see drizzle over freezing drizzle for some locations.
Current expectation is that light snowfall amounts (less than 0.5")
and short duration will lead to minor impacts, with the greatest
being wintry travel conditions and reduced visibility in falling
snow. Will keep an eye on freezing drizzle potential through the
morning hours.
Northwesterly winds continue to increase as we head through the day
as well given the tightening surface pressure gradient and mixing
down stronger winds aloft. Maintained the previously issued Wind
Advisory through this evening with sustained winds 20-30 mph and
gusts to 50 mph. Temperatures fall through the day for much of the
area as the front moves south. Highs will be in the morning hours.
By mid to late afternoon, expect temperatures to have fallen into
the teens and 20s for most of the area, with the 30s holding on for
the southern MO River Valley into the US Hwy 20 corridor. The
combination of strong winds and falling temps drops wind chills into
the single digits either side of zero and into the teens above - so
bundle up if you have afternoon/evening plans.
TONIGHT THROUGH THURSDAY NIGHT: Cold surface high pressure drops
south tonight through Thursday night. Winds taper down as the
surface pressure gradient eases, with stronger winds lingering into
the early overnight tonight east of I-29. We'll see temperatures
tonight fall into the single digits either side of 0. Wind chills in
the single digits and teens below tonight. A cold day on tap
Thursday with highs in the teens and 20s. A mix of clouds and sun
tomorrow, with dry conditions. WAA during the day west of the James
River could be enough for some flurries/light snow but have kept the
forecast dry given dry sub cloud layer. WAA moving east and the
shift to southerly surface winds will keep Thursday night a bit
warmer, with lows in the positive single digits and teens.
FRIDAY THROUGH SUNDAY: Northwesterly flow aloft prevails Friday
through Saturday, shifting westerly into Sunday with upper low
pressure remains in place in the Northeast and a cutoff mid/upper
low spins in the Southwest. Meanwhile, surface high pressure slowly
moves east across the eastern CONUS. A shortwave or two trek through
the flow pattern, but expect a dry forecast due to meager moisture.
More mild temperatures are anticipated, with ensemble guidance
showing a moderate to high (60%+) chance of our entire forecast area
exceeding 40 degrees by Sunday. South central SD may even see highs
in the lower 50s, with ensemble showing a moderate (40-60%) chance
of this Saturday and lower chances (< 40%) Sunday.
SUNDAY NIGHT INTO EARLY NEXT WEEK: Although varied on the details,
models show a trough swinging through the northern and central
Plains during the early part of next week. This pattern shift would
bring the return of cooler temperatures and some breezy conditions.
Confidence is low on any details regarding precipitation, so
maintained the low pops from the blend. Ensemble probability of
measurable precip (liquid >= 0.01") in a 24 hour period are low to
moderate (< 60%), with the highest chances along the US Hwy 14
corridor.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 517 AM CST Wed Dec 4 2024
MVFR stratus has been a bit quicker in diving southward this
morning, and expect it to reach KSUX around 12-13z. An hour or
two of precipitation is possible this morning, with the greatest
chances in southwestern MN and the Hwy 14 corridor. Could see
light snow/sprinkles or drizzle/freezing drizzle depending on
saturation and surface temps at the time. Impacts are expected
to be minor with less than 0.5" of new snow; however, winds and
snow could lead to visibility briefly below a mile.
Northwest winds increase this morning, with gusts 35 to 40
knots. Winds slowly taper down tonight, with the strongest winds
lingering longest east of I-29.
Low VFR to MVFR stratus may linger into tonight for portions of
southwestern MN and northwestern IA. Otherwise, expect VFR
conditions to return this afternoon through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST this evening for SDZ038>040-050-
052>071.
MN...Wind Advisory until 9 PM CST this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory until 9 PM CST this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Advisory until 9 PM CST this evening for NEZ014.
Wind Advisory until 6 PM CST this evening for NEZ013.
&&
DISCUSSION...SG
AVIATION...SGHazardous weather outlook, Dec 4, 4:08 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
408 AM CST Wed Dec 4 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-051015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
408 AM CST Wed Dec 4 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Breezy northwesterly wind gusts of 40 to 50 mph expected.
Precipitation is possible this morning, which may fall as light
snow, drizzle, or freezing drizzle. Impacts are expected to be minor
at this time although falling snow may lead to visibility below a
mile. New snow amounts less than half an inch.
Falling temperatures today with strong winds lead to wind chills in
the single digits either side of zero by this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chills Thursday morning in the single digits above to teens
below zero. Wind chills in the single digits and teens through the
day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-052-057-058-063-064-051015-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
408 AM CST Wed Dec 4 2024
This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
Breezy northwesterly wind gusts of 40 to 50 mph expected.
Isolated precipitation is possible this morning, which may fall as
light snow, drizzle, or freezing drizzle. Impacts are expected to be
minor at this time although falling snow may lead to visibility
below a mile.
Falling temperatures today with strong winds lead to wind chills in
the single digits by this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Wind chills Thursday morning in the single digits above to teens
below zero. Wind chills in the single digits and teens through the
day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Dakota
- When
- December 4, 12:00 PM CST to 1:30 PM CST
- Where
- Dakota forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
A brief period with wind gusts as high as 46 mph occurred at South Sioux City.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228167.